Common Heroin Withdrawal Symptoms to Look Out For
If you know someone that’s addicted to heroin, and you are trying to help them to heal, you need to be informed about the impacts of the drug. Heroin attracts people, of course, because it feels good at first use. When that feeling wears off, people want it again and turn back to it. However, after a number of uses, the body becomes accustomed to the drug and feels terrible without it. These are referred to as withdrawal symptoms.
When a drug addict experiences withdrawal symptoms, they are likely to turn to the drug to escape those negative feelings and attempt to get back that rush of euphoria they felt when they first took the drug. As someone who cares about a heroin addict, it is important for you to be aware of the different heroin withdrawal symptoms so that you can keep an eye out for them. If you notice someone going through these symptoms, take care to help them through it without turning back to the drug.
A first-time user of heroin will not experience withdrawal symptoms – simply the euphoria of the drug and then the desire to have that feeling again. It is only after their body has developed a tolerance, and need, for the drug that they will start to experience the symptoms. Heroin withdrawal symptoms usually come on 48-72 hours after the last dose of heroin and often cause enough misery to drive the user back to the drug. These are a few of the symptoms to keep an eye out for:
- Cold sweats
- Loss of appetite
- Depression and other mood swings
- Muscle cramping
- Bone pain
These heroin withdrawal symptoms are not life-threatening, but the pain combined with mood swings, depression, and loneliness can cause an addict to make bad choices that could be life threatening, or to turn back to the drug. Using heroin can, at the moment, feel like the most effective way to minimize pain. However, these symptoms are actually the user’s body getting healthier by the minute as it cleans out the toxins and readjusts to living without them. Using heroin again disrupts that process and pushes the user farther away from health.
There are multiple ways to get through heroin withdrawal symptoms. One of these is to simply wait it out, but as the symptoms can last a week or more, this is rarely successful. There are also medications that help people get through withdrawal, either by suppressing the symptoms or replacing the heroin without the high. The correct treatment depends on the severity of the addiction and should be determined with the help of a medical professional. While it is possible to go through heroin withdrawal at home, a setting like a rehab center, where these medical resources are available, is usually more successful.
By recognizing the signs of heroin withdrawal, you can help the user that you care about to accept that they are a natural result of healing, and provide the care that they need to get through a difficult week and find themselves on the other side, in recovery.
Eventually, a drug addict will stop experiencing withdrawal symptoms, but only if they stay clean of the drug for long enough to get it completely out of their system. A dose of heroin is a short-term solution to the withdrawal symptoms, but the only way to be completely cured of heroin withdrawal symptoms is to be clean of heroin. This is a long process; that may take years, but is is the only way to completely heal from the addiction.